Xanax is the name brand of the drug alprazolam, which is a benzodiazepine. Doctors often prescribe this drug to treat anxiety, panic disorder, stress, insomnia and muscle relaxation. Its core function is as a central nervous system depressant. It is a highly addictive drug because users quickly build up a tolerance to it.

Unfortunately, adults are not the only ones who may struggle with Xanax addiction. Teenagers are getting increasing access to this drug and becoming addicted to it. Here are some signs your teen may be abusing Xanax and what you should do about it. 

Problems in school

Xanax can cause a variety of issues for your teen in school. Due to its sedative nature, it often causes drowsiness. This may result in your teen nodding off and perhaps even passing out during class. It may also cause a lack of concentration and decreased coordination. If you notice an abrupt change in school performance, you may need to take action.

Physical and psychological symptoms

This drug can result in a variety of physical and psychological symptoms. Some effects you may notice in your teen may include the following:

  • Drowsiness
  • Slurred speech
  • Confusion
  • Dizziness
  • Difficulty breathing
  • Headaches
  • Irritability

If you see your teen exhibiting any of these symptoms, you should seek prompt medical help. 

What to do

The most important thing is to get medical care for your teen. If you suspect he or she is overdosing, you should call 911 or go to the emergency room. You may also want to look into a rehabilitation center if it is an ongoing problem. Additionally, you may need to seek legal counsel for your teen. Abusing prescription drugs can cause legal issues for your teen. Taking legal action can protect his or her future.

It can be scary to think about your teenager misusing drugs. But you can be a positive influence by seeking help.